MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600TFX26A
Medical Device Problem Code Device Stenosis (4066)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Date of Event 05/04/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from a number of factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Valve stenosis may result in symptoms such as shortness of breath and decreased exercise tolerance, which may be accompanied by an increased gradient across the valve.Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are known potential risks associated with bioprosthetic heart valves.The ifu cautions that accelerated deterioration of the valve may occur in patients with an altered calcium metabolism.Long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Structural valve deterioration (svd) may be manifested as stenosis with thickened leaflets.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a common failure mode.The mechanisms for bioprosthetic heart valve tissue calcification are not yet fully understood.Many factors can contribute to the onset and propagation of calcification including patient-related (e.G., patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.During the manufacturing process, all sapien thv valves are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, there was no allegation or indication a manufacturing non-conformance contributed to this product problem.Investigation results suggest that factors indicated above caused or contributed to this event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by the field clinical specialist, approximately 7 years and 8 months post tavr with a 26mm sapien 3 valve in the aortic position, the patient underwent a transcatheter heart valve (thv) valve'in'valve procedure due to stenosis.A proctor review was associated with the case.The patient was a 76'year'old female who was symptomatic prior to intervention, reporting fatigue and heart failure symptoms.The patient's final outcome following the valve'in'valve procedure was reported as stable condition, and the patient was alive at the end of the procedure.The indication for the valve'in'valve procedure was stenosis of the previously implanted transcatheter valve.Prior to the intervention, reported hemodynamic parameters included a mean gradient of approximately 40 mmhg, peak velocity of 4.3 m/s, and an aortic valve area of approximately 0.93 cm', consistent with restenosis.The failed valve was identified as a sapien 3 transcatheter heart valve, with the failure mode reported as stenosis.The valve'in'valve procedure was performed via transfemoral access using the right side, with implantation in the aortic position.A 23 mm sapien 3 ultra transcatheter heart valve was implanted successfully, with 2 additional cubic centimeters of volume used during deployment.Post'implant assessment demonstrated no paravalvular leak, and an invasive mean gradient of 0 mmhg was reported following the procedure.After reviewing the medical records provided, the patient is a 76-year-old female, with a past medical history significant for aortic stenosis, congestive heart failure, paroxysmal atrial fibrillation, hypertension, type ii diabetes mellitus, bladder cancer, obesity, obstructive sleep apnea treated with continuous positive airway pressure, and fatigue, who underwent implantation of a 26 mm sapien 3 valve in the aortic position on (b)(6) 2018.Approximately 7 years and 8 months post implantation, a transcatheter heart valve valve-in-valve procedure was performed on (b)(6) 2026 due to bioprosthetic valve stenosis.Prior to the intervention, the patient was symptomatic, reporting fatigue and symptoms consistent with heart failure.The most recent echocardiogram performed on (b)(6) 2026 demonstrated no regurgitation and confirmed severe bioprosthetic aortic stenosis, with a mean gradient of 40 mmhg and an aortic valve area of 0.93 cm2.

Brand Name
EDWARDS SAPIEN 3 TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key25211167
Report Number2015691-2026-15323
Device Sequence Number10354990
Product Code NPT
UDI-Device Identifier00690103194357
UDI-Public(01)00690103194357(17)200407
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/07/2020
Device Model Number9600TFX26A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2026
Initial Report FDA Received Date05/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/08/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexFemale